Texas, 2021Flash Flooding and Damaging Winds in Texas, May 28, 2021
May 28, 2021 · NWS HGX · 8 events in 4 counties and zones
Strong thunderstorms resulted in wind damage across Greater Houston and flash flooding in Burleson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms resulted in wind damage across Greater Houston and flash flooding in Burleson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 3:21 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 28, 3:21 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
421 PM CDT Fri May 28 2021
.SHORT TERM [This Afternoon Through Saturday]...
...Severe thunderstorm watch in effect for the Brenham-
Madisonville-College Station area northwestward...
Storms continue to develop but the monster storm nearing Temple also
appears to be running into some capping and as these storms spread
southeastward that capping issue will remain with slowly diminishing
CAPE. Multicellular should become the storm mode as it moves into
the CWA. The watch could need some slight adjustment southward in a
few hours to capture the lingering wind threat at that point.
Storms should in general weaken after 7 pm and push southward toward
the coast 10-midnight. Could bring a flare up in winds as they reach
the warm Gulf waters. Storms wane after midnight and then expect
redevelopment toward morning with showers and isolated
thunderstorms. The cold front albeit mixed up with outflow
boundaries should drop down into SETX Saturday morning and then off
the coast late Saturday afternoon/evening. These boundaries will
help to initiate storms but in a more benign atmosphere so garden
variety showers and thunderstorms should be norm. This will usher
in drier weather as the front pushes through for the remainder of
the Memorial Day weekend.
45
&&
.LONG TERM [Tomorrow/Saturday Night through Friday]...
Even with the upper level ridge building into the state from the
west, models seem to be keeping the door open for a small chance
of storms Sun afternoon given the progs of a favorable upper jet
placement. But given the likelihood of limited moisture, will be
keeping POPs very low to nil with the "best" chances over our W/
SW counties. Otherwise, the rest of the holiday weekend (Mon) is
going to be fairly dry/quiet. High temperatures should also be a
bit cooler than our seasonal norms if our forecasts do verify...
that is mid 80s versus upper 80s/around 90 for both Sun/Mon.
SE winds are set to return late Sun...but elevated PWs (from 1.5
to 1.9 inches) not expected to return until Tues. All of this is
going to help set us up for the return of an extended wet/stormy
pattern next week. The next upper level low/ trof developing and
deepening off the Cali Baja and the increasingly W/SW upper flow
here will help to drag a series of shortwaves across SE TX start-
ing late Tues on through the end of the week. Still not all that
confident with when the best rain chances will be for SE TX (esp-
ecially given how far out into this forecast this is) have opted
to keep mostly scattered POPs in for the CWA for this time frame.
41
&&
.MARINE...
Light/moderate onshore winds tonight will be veering to the east
(perhaps even NE for the bays) tomorrow with a weak cold frontal
boundary into SE TX. Scattered showers/thunderstorms are expect-
ed to develop ahead of and with its passage overnight into early
tomorrow morning. This mostly light easterly flow should prevail
into most of Sun, then shifting to the southeast by Sun night as
surface high pressure moves off to the east. This onshore should
be slowly strengthening through the week as rain chances go up in
response to a series of upper level disturbances moving across SE
TX. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 82 67 83 67 / 60 50 10 10 10
Houston (IAH) 70 82 67 84 68 / 50 50 10 10 10
Galveston (GLS) 75 82 73 81 76 / 50 50 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
In the hours before
Special weather statement, May 28, 4:22 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
522 PM CDT Fri May 28 2021
TXZ195-196-198-282300-
Brazos TX-Grimes TX-Burleson TX-
522 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wixon Valley to near
Tanglewood. Movement was southeast at 20 to 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kurten, Wixon Valley, Kyle
Field, Lake Somerville State Park & Trailway, Deanville, Chriesman
and Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3086 9639 3094 9631 3072 9605
3031 9668 3032 9669 3032 9674 3039 9679
3043 9685 3043 9687 3046 9688 3047 9691
3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2222Z 323DEG 21KT 3089 9637 3054 9692Special weather statement, May 28, 5:00 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Fri May 28 2021
TXZ195-196-282330-
Brazos TX-Burleson TX-
600 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wixon Valley to near Tanglewood. Movement
was southeast at 25 to 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field, Lake Somerville
State Park & Trailway, Wellborn, Deanville and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3077 9644 3056 9624 3032 9674
3039 9679 3043 9685 3043 9687 3046 9688
3047 9691 3049 9690 3053 9691 3056 9696
TIME...MOT...LOC 2259Z 295DEG 32KT 3078 9638 3050 9695Special weather statement, May 28, 5:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
630 PM CDT Fri May 28 2021
TXZ195>198-290030-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
630 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near College Station to near Lake Somerville
State Park & Trailway. Movement was southeast at 20 to 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Brenham, Navasota, Washington, Somerville, Snook,
Burton, Millican, Lake Somerville Dam, Kyle Field, Lake Somerville
State Park & Trailway, Lyons, Independence, Quarry and Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.
LAT...LON 3062 9633 3039 9581 3008 9646 3025 9672
3025 9669 3029 9666 3030 9664 3030 9667
3032 9669 3032 9674 3038 9678
TIME...MOT...LOC 2328Z 295DEG 26KT 3056 9634 3038 9669Flash Flood, Burleson
- When
- May 28, 6:10 PM CST
- Where
- Burleson County, 0.6 mi E of Caldwell Muni Arpt to 0.64 mi S of Caldwell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.520, -96.690
Hwy 36 in Caldwell was impassable due to floodwaters covering the road.
Flash Flood, Burleson
- When
- May 28, 8:24 PM CST
- Where
- Burleson County, 3.63 mi NW of Scofield to 3.4 mi NW of Scofield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.380, -96.480
FM 1361 was impassable due to floodwaters. 6 to 8 inches of water covering the road was observed by local emergency managers.
Thunderstorm Wind, Fort Bend
- When
- May 28, 9:35 PM CST
- Where
- Fort Bend County, 4.57 mi SW of Katy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 29.750, -95.850
Trees were downed by strong thunderstorm wind gusts. Some roof damage to homes was reported.
Thunderstorm Wind, Fort Bend
- When
- May 28, 9:42 PM CST
- Where
- Fort Bend County, 4.98 mi SSW of Katy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.730, -95.820
Multiple trees were downed by strong wind gusts across the Creek Ranch Area of Fort Bend County.
Thunderstorm Wind, Fort Bend
- When
- May 28, 9:43 PM CST
- Where
- Fort Bend County, 5.57 mi WNW of Clodine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 29.720, -95.770
Trees were downed by strong wind gusts along SH 99 north of S Fry Rd.
Thunderstorm Wind, Harris
- When
- May 28, 9:45 PM CST
- Where
- Harris County, Barker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.780, -95.700
Trees were downed by strong thunderstorm wind gusts along Baker Rd and in the Green Trails neighborhood.
Thunderstorm Wind, Harris
- When
- May 28, 10:15 PM CST
- Where
- Harris County, 1.8 mi E of Pierce Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.670, -95.370
Trees were downed by strong wind gusts across the Brookhaven area.
Thunderstorm Wind, Brazoria
- When
- May 28, 10:30 PM CST
- Where
- Brazoria County, 0.92 mi SE of Alvin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.410, -95.240
Trees were downed across Alvin by strong wind gusts, including several near the police department.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, May 28, 20211 injured · $1.0 million · EF1 · 9 events
- Tornadoes and Flash Flood in New Mexico, May 28, 2021$350,000 · EF0 · 27 events
- Flash Flooding and Flood in Texas, May 28, 2021$535,000 · 1.25 in hail · 9 events
- Tornado and Flash Flooding in Texas, May 28 to 29, 2021$129,000 · EF0 · 25 events
- Tornadoes in Tennessee, May 28, 20212 injured · $60,000 · EF0 · 2 events
- Tornado and Hail in Texas, May 28 to 29, 2021$5,000 · 3 in hail · 26 events
- Damaging Winds in South Carolina, May 28, 2021$25,000 · 50 kt wind · 3 events
- Frost and Freeze in Minnesota, May 28, 202120 events
- Frost and Freeze in North Dakota, May 28, 202118 events
- Hail and Damaging Winds in Montana, May 28, 20211.75 in hail · 12 events
- Damaging Winds in Texas, May 28, 202161 kt wind · 10 events
- Tornado and Damaging Winds in Virginia, May 28, 2021$12,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960118, 960119, 960120, 960121, 960122, 960123, 960124, 960127.